Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 196, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 18, 2009, 10:38 AM CDT for Decatur County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2009, 10:38 AM CDT (15:38 UTC)
- Expired
- Sep 18, 2009, 1:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Decatur County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 840 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:22 AM CDT, 16 minutes earlier.
Area forecast discussion, Sep 18, 10:22 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1022 AM CDT FRI SEP 18 2009
.UPDATE...
COMPLEX OF SHOWERS AND THUNDERSTORMS THAT DEVELOPED EARLY THIS
MORNING CONTINUES TO MOVE NORTHWARD INTO THE CWA ATTM. SHOWERS ARE
PRODUCING RAINFALL RATES OF TWO INCHES OR MORE PER HOUR IN SOME
LOCATIONS. HEAVY RAIN AND FLASH FLOODING WILL CONTINUE TO BE
THREAT INTO THE AFTERNOON HOURS AS THIS COMPLEX PUSHES NORTH.
CURRENT FORECAST LOOKS GOOD...NO UPDATES ARE EXPECTED.
KRM
&&
.PREV DISCUSSION... /ISSUED 411 AM CDT FRI SEP 18 2009/
ANOTHER NIGHT...ANOTHER ROUND OF HEAVY RAIN MOVING THROUGH
PORTIONS OF THE AREA. LOOKS LIKE A CLOUDY AND WET PATTERN WILL
PERSIST THROUGH MUCH OF NEXT WEEK. WILL CONTINUE THE FLASH FLOOD
WATCH FOR THE ENTIRE FORECAST AREA TODAY...LATER SHIFT MAY NEED TO
EXTEND INTO SATURDAY.
EARLY THIS MORNING...HEAVY RAIN WAS AFFECTING NORTHWEST MS AS A
SMALL COMPLEX OF THUNDERSTORMS PUSHED NORTHWESTWARD THROUGH THIS
AREA. PRECIPITABLE WATER VALUES ACROSS THE MIDSOUTH ARE BETWEEN
1 1/4 AND 2 INCHES. THE UPPER LEVEL LOW THAT HAS AFFECTED THE
MIDSOUTH WAS THE PAST SEVERAL DAYS WAS CENTERED OVER NORTHERN LA
THIS MORNING. THE LOW WAS BEGINNING TO WEAKEN SOMEWHAT AND BECOME
AN OPEN WAVE.
FOR TODAY...THE UPPER LEVEL LOW OVER NORTHERN LA WILL PUSH
EASTWARD INTO CENTRAL MS AS IT CONTINUES TO WEAKEN. THE LOW WILL
CONTINUE TO INTERACT WITH A VERY MOIST AND SLIGHTLY UNSTABLE
ATMOSPHERE ACROSS THE MIDSOUTH. THIS WILL RESULT IN SHOWERS AND
THUNDERSTORMS ACROSS MOST OF THE REGION WITH LOCALLY HEAVY
DOWNPOURS. WITH THE GROUND SATURATED IN MOST LOCATIONS FROM RECENT
HEAVY RAIN...FLASH FLOODING REMAINS POSSIBLE.
THE REMNANTS OF THE UPPER LEVEL LOW WILL MOVE NORTHWARD INTO THE
MIDSOUTH SATURDAY. THE REMNANTS OF THE LOW AND ANOTHER UPPER LEVEL
LOW OVER AZ/NM THIS MORNING WILL GRADUALLY BECOME ABSORBED BY A
BROAD UPPER LEVEL LOW OVER THE SOUTHERN PLAINS OVER THE WEEKEND.
AS A RESULT...VERY MOIST AND UNSTABLE AIR WILL CONTINUE TO PUSH
INTO THE MIDSOUTH WITH A CONTINUATION OF SHOWERS AND
THUNDERSTORMS. LATER SHIFTS MAY NEED TO EXTEND THE FLASH FLOOD
WATCH INTO SATURDAY.
ON SUNDAY...LOW PRESSURE OVER THE SOUTHERN PLAINS OPENS UP AND
PUSHES NORTHEASTWARD AS A SHORT WAVE LEAVING THE MIDSOUTH IN BROAD
SOUTHWEST FLOW ALOFT THAT PERSIST INTO MONDAY. THE ATMOSPHERE WILL
BECOME MORE UNSTABLE WITH PERHAPS A LITTLE MORE SUN. COULD BE A
FEW STRONG THUNDERSTORMS BY SUNDAY OR MONDAY...BUT DEPENDS ON HOW
MUCH SUN WE RECEIVE.
BY TUESDAY...A CLOSED AND STRONG UPPER LEVEL LOW DIGS FROM THE
NORTHERN PLAINS INTO THE CENTRAL PLAINS. THIS PLACE THE MIDSOUTH
IN INCREASINGLY STRONG SOUTHWESTERLY FLOW ALOFT. MEANWHILE...A
COLD FRONT IS FORECAST TO PUSH TOWARD THE AREA. PREFER THE SLOWER
GFS OVER THE ECMWF WITH THE SOUTHWEST FLOW ALOFT...AND EVEN THE
GFS MAY BE PUSHING THE FRONT TOO FAR EASTWARD TOO FAST. THINK THE
FRONT WILL STALL SOMEWHERE ACROSS THE MIDSOUTH...JUST NOT SURE
WHERE ATTM. POPS MAY NEED TO BE RAISED IN LATER FORECASTS
DEPENDING ON WHERE THE FRONT STALLS...AND HEAVY RAIN MAY ALSO
OCCUR AGAIN. A FEW STRONG THUNDERSTORMS ARE ALSO POSSIBLE AHEAD OF
THE FRONT. NOT SURE THE MODELS PRESENTLY HAVE A GOOD HANDLE ON THE
MOVEMENT OF THE FRONT AND POTENTIAL FOR MORE HEAVY RAIN.
JCL
&&
.AVIATION...
12Z TAF CYCLE
SHOWERS AND THUNDERSTORMS WERE OVER MUCH OF THE FORECAST AREA THIS
MORNING. LOW CEILINGS WILL PERSIST FOR MUCH OF THE MORNING HOURS
AND THEN GRADUALLY LIFT DURING THE AFTERNOON AND EVENING.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH
OF THE DAY. CEILINGS WILL LOWER AGAIN DURING THE OVERNIGHT HOURS
WITH SOME FOG POSSIBLE AS WELL. WINDS SHOULD BE MAINLY FROM THE
EAST AT 5 TO 10 KNOTS.
ARS
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 81 70 81 71 / 80 50 70 50
MKL 79 68 80 69 / 80 50 70 50
JBR 79 67 78 68 / 60 40 70 50
TUP 82 70 82 71 / 80 60 70 50
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-
PEMISCOT.
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON
MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Sep 18, 4:36 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 436 AM CDT FRI SEP 18 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 436 AM CDT FRI SEP 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE MIDSOUTH TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE WATCH AREA WITH VERY HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN WILL BE POSSIBLE OVER THESE AREAS WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A THREAT FOR LOCALLY HEAVY RAINFALL WILL CONTINUE OVER THE MIDSOUTH INTO AT LEAST THE MIDDLE OF NEXT WEEK. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR ADDITIONAL INFORMATION CONCERNING THE THREAT OF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS. JCL
In the hours before
Local storm report, Sep 18, 8:52 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
852 AM CDT FRI SEP 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 6 S FORREST CITY 34.93N 90.79W
09/18/2009 ST. FRANCIS AR EMERGENCY MNGR
ALL FOUR LANES OF HIGHWAY 1 BETWEEN FORREST CITY AND
MARIANNA ARE FLOODED AND IMPASSABLE.
0800 AM FLASH FLOOD FORREST CITY 35.01N 90.79W
09/18/2009 ST. FRANCIS AR EMERGENCY MNGR
NUMEROUS COUNTY ROADS ARE FLOODED THROUGHOUT ST. FRANCIS
COUNTY.
&&
SJMLocal storm report, Sep 18, 10:01 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1001 AM CDT FRI SEP 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 6 S FORREST CITY 34.93N 90.79W
09/18/2009 ST. FRANCIS AR EMERGENCY MNGR
ALL FOUR LANES OF HIGHWAY 1 BETWEEN FORREST CITY AND
MARIANNA ARE FLOODED AND IMPASSABLE.
0800 AM FLASH FLOOD FORREST CITY 35.01N 90.79W
09/18/2009 ST. FRANCIS AR EMERGENCY MNGR
NUMEROUS COUNTY ROADS ARE FLOODED THROUGHOUT ST. FRANCIS
COUNTY.
0928 AM FLASH FLOOD 4 S SHILOH 35.06N 88.37W
09/18/2009 HARDIN TN EMERGENCY MNGR
LICK CREEK ROAD...CULVERTS STOPPED UP...AND WATER
COVERING ROADWAY. BY 1000 AM CDT...THE CONDITIONS HAD
IMPROVED.
&&
DSVThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 2:52 AM CDT | Flash Flood Warning | MEG | Coahoma, Quitman, Tallahatchie | 3 hr |
| Sep 18, 4:24 AM CDT | Flash Flood Warning | MEG | Coahoma | 3 hr |
| Sep 18, 6:00 AM CDT | Flash Flood Warning | MEG | Coahoma, Quitman, Tallahatchie | 3 hr |
| Sep 18, 7:41 AM CDT | Flash Flood Warning | MEG | Alcorn, Tishomingo | 3 hr |
| Sep 18, 8:58 AM CDT | Flash Flood Warning | MEG | Panola, Quitman, Tallahatchie, Tate, Yalobusha | 3 hr |
| Sep 18, 9:53 AM CDT | Flash Flood Warning | MEG | DeSoto, Marshall, Tate, Tunica | 3 hr |
| Sep 18, 11:55 AM CDT | Flash Flood Warning | MEG | Benton, Calhoun, Lafayette, Marshall, Pontotoc, Union and 1 more | 3 hr |
| Sep 18, 12:07 PM CDT | Areal Flood Advisory | MEG | Itawamba | 113 min |
| Sep 18, 12:40 PM CDT | Flash Flood Warning | MEG | Alcorn, Tippah | 3 hr |
| Sep 18, 1:52 PM CDT | Flash Flood Warning | MEG | Benton, Calhoun, Chickasaw, Pontotoc, Tippah, Union | 3 hr |
| Sep 18, 3:38 PM CDT | Flash Flood Warning | MEG | Alcorn, Itawamba, Lee, Prentiss, Tippah, Tishomingo and 1 more | 3 hr |
| Sep 18, 6:09 AM CDT | Flash Flood Warning | MEG | Lee, St. Francis | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.